Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Unlinking via simultaneous crossing changes


Author: Martin Scharlemann
Journal: Trans. Amer. Math. Soc. 336 (1993), 855-868
MSC: Primary 57M25
DOI: https://doi.org/10.1090/S0002-9947-1993-1200011-3
MathSciNet review: 1200011
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given two distinct crossings of a knot or link projection, we consider the question: Under what conditions can we obtain the unlink by changing both crossings simultaneously? More generally, for which simultaneous twistings at the crossings is the genus reduced? Though several examples show that the answer must be complicated, they also suggest the correct necessary conditions on the twisting numbers.


References [Enhancements On Off] (What's this?)

  • [B] H. Bass, J. Birman, and J. Morgan, The Smith conjecture, Academic Press, 1984. MR 758459 (86i:57002)
  • [BS] S. Bleiler and M. Scharlemann, Tangles, Property $ {\text{P}}$, and a problem of J. Martin, Math. Ann. 273 (1986), 215-225. MR 817877 (87h:57007)
  • [Bo] F. Bonahon, Involutions et fibrés de Seifert dans les variétés de dimension $ 3$, Thèse de 3e cycle, Orsay, 1979.
  • [BZ] G. Burde and H. Zieschang, Knots, de Gruyter Stud. Math., vol. 5, de Gruyter, 1985. MR 808776 (87b:57004)
  • [Ga] D. Gabai, Foliations and the topology of $ 3$-manifolds, J. Differential Geom. 18 (1983), 445-503. MR 723813 (86a:57009)
  • [GL] C. Gordon and J. Luecke, Reducible manifolds and Dehn surgery (to appear). MR 1380506 (97b:57013)
  • [Li] W. B. R. Lickorish, The unknotting number of a classical knot, Contemp. Math., vol. 44, Amer. Math. Soc., Providence, R.I., 1985, pp. 117-121. MR 813107 (87a:57012)
  • [Mo] J. Montesinos, Surgery on links and double branched coverings of $ {S^3}$, Ann. of Math. Stud., no. 84, Princeton Univ. Press, Princeton, N.J., 1975, p. 227-259. MR 0380802 (52:1699)
  • [Sc1] M. Scharlemann, Sutured manifolds and generalized Thurston norms, J. Differential Geom. 29 (1989), 557-614. MR 992331 (90e:57021)
  • [Sc2] -, Handlebody complements in the $ 3$-sphere, Proc. Amer. Math. Soc. 115 (1992), 1115-1117. MR 1116272 (92j:57004)
  • [Sc3] -, Producing reducible $ 3$-manifolds by surgery on a knot, Topology 29 (1990), 481-500. MR 1071370 (91i:57003)
  • [ST] M. Scharlemann and A. Thompson, Link genus and the Conway moves, Comment. Math. Helv. 64 (1989), 527-535. MR 1022995 (91b:57006)
  • [Th] W. Thurston, Norm on the homology of three-manifolds, Mem. Amer. Math. Soc., No. 339 (1986), 99-130. MR 823443 (88h:57014)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1200011-3
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society